Restless all over: Hi, I’m new on here... - Restless Legs Syn...

Restless Legs Syndrome
14,086 members8,954 posts

Restless all over

Rosieme
Rosieme

Hi, I’m new on here & hope you can help.

I suffer with neuropathic pain, particularly in my feet. I’m barely able to stand anymore . Unfortunately I also have many allergies & intolerances. Due to problems taking meds, I was put on Butec patches but after a couple of months I began to get a severe reaction so had to stop.

I saw a new doctor on Monday who put me on Amitriptyline, I questioned it, as I’d previously been taken off it. He was adamant I give it a go. I’m only on a starter dose & have only been taking it for 4 days, but from day one, I became ridiculously restless after I’d taken them. I barely slept that night, it’s been the same every night since. Currently I’m sitting on the sofa, legs swinging, arms flailing, rocking, stretching, toes pointing etc. Leg restlessness is bad enough, but my body can’t stop moving.

I can’t go on like this. Should I stop immediately?

16 Replies
oldestnewest

I would get back in touch with your doctor as soon as possible. You must be feeling so miserable. He should advice you accordingly.

You poor love! Amitrytiline is notorious for exacerbating rls and it sounds like that is the problem. Your GP sounds somewhat ill informed. It might be worth your while ordering the medical textbook ‘Clinical Management of RLS’ by Drs Lee, Buchfuhrer, Henning and Allen from Amazon and bringing it to your next visit.

Have you had your serum ferritin levels checked (you need the actual figure - not just that you are ‘normal’)? Raising iron levels can be very helpful for rls symptoms. I don’t know a lot about neuropathic pain. Is pregabalin (lyrica) used to treat it? It might be worth discussing with your GP as lyrica is often effective against rls so you’d be getting two birds with one stone. It’d do less harm than amitryotiline anyway though it is also worth researching the drug as it works on the central nervous system.

Thanks, I’ve used Gabapentin & similarly pregablin previously but became intolerant to both, hence why I was eventually put on patches, but after a while that became problematic. The GP had no interest, simply said I need Amitriptyline & totally ignored my protestations. I thought he knew best, so tried, but it’s made me feel quite mad, even suicidal. I’ve decided not to take anymore. A little inconvenience I could cope with, but that was way beyond irritation!

Hidden
Hidden
in reply to Rosieme

Oh, I am so sorry to hear this! I recently had a doctor try to lump ALL of my symptoms into the realm of psychology (this is my psychiatrist). I got so fed up with his approach that I ended up yelling at him. Your last sentence really resonates with me because of this. I lost my cool (have never lost my cool in the manner that I did), but what he kept doing “was way beyond irritation”

So by deciding “not to take anymore”, do you mean you’ve switched GPs? Good for you! We need to do what we need to do in order to stay alive, don’t we?

Rosieme
Rosieme
in reply to Hidden

No, not take anymore wAs referring to not taking more Amitriptyline, Mind you, I think the time has come for me to make more of a fuss. I always try to be cooperative but then you get overlooked. My neuropathic pain has caused me to give up my voluntary jobs & even leaving my flat, so something has to be done

Mona23
Mona23
in reply to Hidden

Good for you for speaking up to your psychiatrist, Jess 3648! RLS is a true biological disorder, not a psychological one. Perhaps calling it by it’s medical name - Willis-Ekbom Disorder - will help doctors identify it accurately.

Hidden
Hidden
in reply to Mona23

I do the same thing as well with trying to be cooperative. I am still learning that I need to be more assertive, though, or else I will get walked all over. Since being more assertive was my goal, I count my "blow up" as bittersweet victory. Sweet because I stood up for myself and got my neurologist on my side right away (see below), but bitter because I began feeling bad a few hours afterwards. My psychiatrist is really very good. I have severe depression as well, so my psychiatirst is working very hard with me on finding an antidepressant that works with RLS. It is NOT easy by any means. BUT he DID NOT need to say what he did, which was to imply that I was exaggerating my symptoms. One of the things I told my psychiatrist is that I'd tape the next attack, so I now have my husband on stand-by to do this.

BTW, I do not suggest you do what I did by any means, but might I make some suggestions?

Oh your doctor is an idiot. He refused to listen to you, even though you knew it would cause RLS.

My neurologist was exactly the same and put me on amitriptyline for my MS neuropathic pain. I didn’t sleep for days.

I stopped it immediately and the severe RLS subsided.

Just out of interest-did you have RLS before taking all these meds?

Rosieme
Rosieme
in reply to Joolsg

I’ve had periods of it, but nothing like these past few days.i’ve noticed That certain meds as well as certain food can make it worse & especially dehydration. Since I have so many allergies, I have to keep a careful eye on everything. Last night Was the worst ever. This morning I woke confused, feeling suicidal. I’ve contacted the mental health team but am sure it was just the Amitriptyline

Joolsg
Joolsg
in reply to Rosieme

Severe RLS can cause these feelings.

If you have allergies, most anti histamines also cause RLS. Claritin is one of the only safe ones.

Get off amitriptyline and any sedating anti histamines and your RLS should improve.

Try an exclusion diet and then slowly add back foods and keep a diary to see which foods trigger allergies/ and/or RLS.

As ID advises, get your serum ferritin tested and ask for the actual numbers- needs to be above 100.

I really hope the RLS settles.

Rosieme, it is so sad-making to read accounts of the medical profession driving those already suffering to the brink of madness. I know it is inadvertent but nonetheless ... I feel very angry on your behalf.

Many of us on here have had to become experts in our own condition thanks to the lack of knowledge of our medical advisors. I hope you find a suitable treatment. Have you tried an opioid for your rls? At least you have avoided the misery of dopamine agonist augmented rls. I too find that drinking water can help my rls. So too can emptying my bladder ... water helps every way!

In all my years with RLS, I’ve never read that dehydration can exacerbate symptoms! Naive me! I try to be good about drinking water, but will now be BETTER about it!!

Well ... if it was a cure-all, I suspect you would have heard but it is certainly worth keeping an eye on hydration. Almost every day on this site I see a recommendation that I haven't encountered before. Today it was wheatgerm taken as a drink.

DicCarlson
DicCarlson
in reply to Mona23

I know nothing about this book - the reviews are stellar...

amazon.com/Water-Health-Hea...

I get this but mine is to do with restless legs but when it’s bad I get full. body restless symptoms and it’s miserable . I stopped taking amytriptylene . I think you need to see dr and tell him you think it’s making symptoms worse . All I can do is walk I can’t sit lay or anything else until it stops which can be days . Love and hugs xx🤗🦋😇

I suggest you not stop until you call your doctor. Write and then keep a journal of meds, time taken, how much, symptoms before, and symptoms after 30 or 60 minutes. CBD oil or cream might help your foot neuropathy and other forms of CBD (maybe with some THC added) may help your other symptoms. Good luck! Keep posting.

You may also like...